What is bacterial vaginosis?
The vagina normally contains a lot of good bacteria, called lactobacilli, and a few other types of bacteria, called anaerobes. When there are too many anaerobes, a mild infection, called bacterial vaginosis, is the result.
How do I know I have bacterial vaginosis?
Many women who have bacterial vaginosis notice a discharge from their vagina. The discharge may be clear or colored. It may be very light or heavy. It may have a fishy smell. Some women have bacterial vaginosis without any symptoms. Your doctor can tell you if you have bacterial vaginosis.
How can my doctor tell if I have bacterial vaginosis?
Your doctor will examine your vagina and use a cotton swab to get a sample of the discharge. This sample will be tested and looked at under a microscope. Your doctor can make a diagnosis in the office.
What causes bacterial vaginosis?
No one knows what causes this change in vaginal bacteria.
If this is an infection, did I catch it from someone?
No. Bacterial vaginosis is an overgrowth of bacteria that are normally in the vagina in small numbers. While it's more common in women who are sexually active, it also occurs in women who are not sexually active. It's not necessary for your sexual partner to be treated.
If this is just a mild infection, does it have to be treated?
Yes. Women with bacterial vaginosis are more likely to get more serious infections if the bacteria get up into the uterus or the fallopian tubes. Treating bacterial vaginosis will lower this risk. Treatment is especially important in pregnant women.
How is bacterial vaginosis treated?
There are several ways to treat bacterial vaginosis. Your doctor may prescribe pills for you to take by mouth, or a cream or gel to put in your vagina. It's important to use your medicine exactly as your doctor tells you.
If your doctor prescribes metronidazole, (brand name: Flagyl) or other medicines, don't drink any alcohol while taking the medicine or for 24 hours afterwards. Alcohol plus these medicines can give you nausea and vomiting. Even the small amount of alcohol in many cough syrups can give you nausea and vomiting if you're taking metronidazole. Also, be sure to tell your doctor about any other medicines you are currently taking.